|PEP and nausea
Apr 23, 2009
Im a Surgeon, working out in South Africa.
I am not sure whether I received an eye splash from an HIV+ patient whilst in theatre. (i got a few splatters of blood around my eye under my visor whilst pulling on instrumentation. one csn never be sure if it actually went in my eye but certainly around or close).
It was washed out after about 2 minutes with water.
I then started on dual therapy lamuvidine and zidovudine within the hour.
At 48-72 hours, I was advised as high risk patient (the patient was having septic metal work removed) that I should have considered kaletra.
So I have now started kaletra.
It is now day 5 (since exposure, day 3 on kaletra) and I have a terrible headache and was vomiting last night. I suspect the kaletra.
The only patient details I have are a CD4 count of 500. (viral load is not checked here). The patient was not on ARVs. Resistance profile unknown.
Are there any reported cases of eye splashes seroconverting?
Are there any reported cases of eye splashes on PEP seroconverting?
Is it worth continuing with kaletra? I would like to stop desperately.
I know experimental literature says 28 days is the only way to take PEP, but isnt 4 days better then none? :) Or would have these 4 days of nausea been a waste of time.
| Response from Dr. McGowan
Thank you for your post. Sorry for the dealy in getting to the question.
There have been no prospective reported cases of seroconversion after eye exposure, however there have been a few individuals who have tested positive for HIV who subsequently reported no other past risk other than mucous membrane exposure in the work setting. Therefore, experts believe that the risk of acquiring HIV following a mucous membrane exposure is far less than 0.3 percent, but the risk is not zero.
The CDC Guidelines in the US indicate that for a small volume (few drops) exposure to mucous membranes from a patient with asymptomatic HIV (your patient had CD4 of 500) that prophylaxis should be considered with a 2 drug regimen. The decision is optional and if the side effects unbearable the risk would outweigh the benefit. Although both drugs may cause nausea, I have found that with PEP it is the zidovudine that causes most of the nausea.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.